Alert archive / Utah / Red Flag Warnings in 2013

Red Flag Warning 14, NWS Salt Lake City, UT

August 4, 20138 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Aug 4, 2013, 6:22 PM MDT for 8 counties in Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2013, 6:22 PM MDT (00:22 UTC)
Expired
Aug 4, 2013, 10:00 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT

Counties Box Elder County, UT, Davis County, UT, Juab County, UT, Millard County, UT, Salt Lake County, UT, Sanpete County, UT, Tooele County, UT, Utah County, UT

The radar

The Salt Lake City radar (KMTX), 114 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2013-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2013-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3909 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

337 
WWUS85 KSLC 050022
RFWSLC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
622 PM MDT SUN AUG 4 2013

UTZ478-492-050400-
/O.NEW.KSLC.FW.W.0014.130805T0022Z-130805T0400Z/
SALT LAKE DESERT-CENTRAL UTAH WEST DESERT-
622 PM MDT SUN AUG 4 2013

...RED FLAG WARNING IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR
DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
478 AND 492...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED
FLAG WARNING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS...
WHICH IS IN EFFECT UNTIL 10 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 478 SALT LAKE DESERT SOUTH OF
  INTERSTATE 80 AND FIRE WEATHER ZONE 492 CENTRAL UTAH WEST DESERT.

* THUNDERSTORMS...WIDELY SCATTERED DRY THUNDERSTORMS ARE EXPECTED
  TO MOVE SOUTH TO NORTH FROM FIRE WEATHER ZONE 492 INTO SOUTHERN
  PORTIONS OF FIRE WEATHER ZONE 478...SOUTH OF INTERSTATE 80.

* OUTFLOW WINDS...ERRATIC WIND GUSTS UP TO 45 MPH ASSOCIATED WITH
  PASSING THUNDERSTORMS

* IMPACTS...THESE THUNDERSTORMS HAVE MINIMAL RAINFALL AND FREQUENT
  CLOUD TO GROUND LIGHTNING STRIKES. NEW STARTS DUE TO DRY
  LIGHTNING ARE LIKELY THROUGH THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
1 follow-up statement
083 
WWUS85 KSLC 050406
RFWSLC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1006 PM MDT SUN AUG 4 2013

UTZ478-492-050515-
/O.EXP.KSLC.FW.W.0014.000000T0000Z-130805T0400Z/
SALT LAKE DESERT-CENTRAL UTAH WEST DESERT-
1006 PM MDT SUN AUG 4 2013

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 478 AND 492...

DRY THUNDERSTORMS HAVE DIMINISHED ACROSS WEST CENTRAL UTAH...THUS
THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 4, 3:18 PM MDT, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 4, 3:18 PM MDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
318 PM MDT SUN AUG 4 2013

.SYNOPSIS...A RIDGE OF HIGH PRESSURE ALOFT FROM THE SOUTHERN
PLAINS TO THE GREAT BASIN WILL REMAIN IN PLACE OVER THE
NEXT COUPLE OF DAYS.  A SOUTHERLY FLOW WILL ADVECT MOISTURE ACROSS
THE FORECAST AREA...INCREASING THE POTENTIAL FOR SHOWERS AND
THUNDERSTORMS FOR EARLY THIS WEEK.

&&

.DISCUSSION...WATER VAPOR IMAGERY CONFIRMS POSITIVELY TILTED TROUGH
OF LOW PRESSURE OVER THE PACIFIC NORTHWEST AND RIDGE OF HIGH
PRESSURE EXTENDING FROM THE SOUTHERN PLAINS TO THE EASTERN GREAT
BASIN.  SOUNDINGS AND GOES SATELLITE IMAGERY INDICATED POOL OF
MOISTURE OVER SOUTHEAST TWO-THIRDS OF UTAH WITH PRECIPITABLE WATER
VALUES NEAR AN INCH SOUTHEAST CORNER.  DRIER AIR WITH VALUES OF A
HALF AN INCH OR LESS WERE INDICATED OVER NORTHWEST SECTIONS.

MOISTURE WILL SPREAD A BIT FARTHER NORTHWARD THIS AFTERNOON AND
EVENING...REACHING ALL BUT THE NORTHWEST QUARTER OF FORECAST AREA BY
EVENING.  MOST FAVORABLE AREA FOR HEAVY RAINFALL WILL BE SOUTHEAST
HALF OF UTAH...WHERE SOME DIVERGENCE ALOFT UNDER TAIL OF UPPER JET
INDICATED AND DEEPEST MOISTURE IN PLACE.  MARGINAL INSTABILITY AND
NORTHEAST MOVEMENT OF STORMS AT AROUND 10 KTS NOT ENOUGH TO MITIGATE
AT LEAST SOME POTENTIAL FOR FLASH FLOODING.  SUBTLE UPPER LEVEL
DISTURBANCE OVER NORTHWEST NEW MEXICO SHOULD ROTATE BY TO THE EAST
OF FORECAST AREA.  ALL CONSIDERED...LOOKS LIKE LIMITED POTENTIAL FOR
FLASH FLOODING LATE THIS AFTERNOON AND THIS EVENING...BUT AN
ISOLATED EVENT OR TWO CANNOT BE RULED OUT.

SIMILAR STORY EXPECTED FOR MONDAY...THOUGH SLIGHTLY MORE WESTWARD
FLOW MAY ACTUALLY PUSH A BIT DRIER AIR INTO WEST CENTRAL SECTIONS OF
UTAH.

TUESDAY LOOKS TO BE MOST ACTIVE DAY AS MODELS NOW SUGGEST A MID
LEVEL DISTURBANCE SLIDING ACROSS SOUTHERN UTAH.  NORMALLY WOULD BE
SKEPTICAL OF SUCH A SMALL-SCALE FEATURE...BUT NAM...GFS...AND ECMWF
ALL INDICATE FEATURE.  AHEAD OF IT...MORE SOUTHERLY FLOW WILL
PROMOTE A SECOND SURGE OF MOISTURE INTO FORECAST AREA.  COMPLETE
WITH UPPER LEVEL JET ENERGY...APPEARS TUESDAY WILL BE BEST POTENTIAL
DAY FOR FLASH FLOODING.

FOR WEDNESDAY...WILL SEE GRADUAL DRYING AS FLOW SHIFTS MORE
WESTERLY...BUT WILL STILL NEED TO HOLD ON TO SOME POPS ACROSS MUCH
OF FORECAST AREA ON WEDNESDAY.

ON THURSDAY...RIDGE OF HIGH PRESSURE WILL REMAIN ANCHORED OVER
SOUTHERN PLAINS...BUT EXTENDING TO EASTERN GREAT BASIN.  RIDGE WILL
SHIFT EASTWARD ON FRIDAY AND SATURDAY AS LOW PRESSURE SYSTEM OVER
NORTHERN CALIFORNIA OPENS UP AND LIFTS NORTHEAST.  RESULT WILL BE
GENERALLY DRY CONDITIONS EXPECTED THURSDAY AND FRIDAY...GIVEN
SOUTHWEST FLOW.  RIDGE WILL SHIFT FAR ENOUGH EAST ON SATURDAY AND
SUNDAY TO ALLOW SOME MOISTURE TO SPREAD BACK INTO AT LEAST SOUTHERN
AND EASTERN SECTIONS OF UTAH...SO LIKE GOING POPS THESE AREAS BOTH
DAYS.

THOUGH BUMPED UP TEMPERATURES A BIT FOR FRIDAY THROUGH
SUNDAY...SEEMS LIKE GOING READINGS MIGHT STILL BE A BIT ON THE COOL
SIDE...GIVEN RECENT TRENDS.  WOULD NOT BE SURPRISED TO SEE READINGS
MAKE IT INTO THE UPPER 90S.

&&

.FIRE WEATHER...THE FIRE DISTRICT WILL REMAIN UNDER SOUTHERLY FLOW
ALOFT OVER THE NEXT FEW DAYS ON THE EAST SIDE OF A RIDGE OF HIGH
PRESSURE. MOISTURE WILL SPREAD NORTHWARD INTO UTAH THROUGH
TUESDAY...RESULTING IN AN INCREASED THREAT OF SHOWERS AND
THUNDERSTORMS WITH THE POSSIBILITY OF WETTING RAINS. DRIER AIR WILL
MOVE BACK INTO THE DISTRICT BEGINNING MIDWEEK.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT THE
PERIOD.  A LATE AFTERNOON NORTHWEST LAKE BREEZE WILL SHIFT BACK TO
THE SOUTHEAST AROUND 04Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

AVIATION...BARJENBRUCH
FIRE WEATHER...TRAPHAGAN
PUBLIC...BARJENBRUCH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 4, 2:46 AM MDT, 15 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
246 AM MDT SUN AUG 4 2013

UTZ001>016-019>021-517-518-WYZ021-051315-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
246 AM MDT SUN AUG 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

MOISTURE WILL BEGIN BUILDING NORTHWARD ACROSS SOUTHERN AND CENTRAL
UTAH. THIS WILL INCREASE THE THREAT FOR FLASH FLOODING...ESPECIALLY
FOR BURN SCARS...SLOT CANYONS...DRY WASHES AND URBAN LOCATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE FLASH FLOOD THREAT WILL BE HIGHEST MONDAY BUT LINGER TUESDAY
BEFORE DRIER AIR MOVES INTO THE REGION DURING THE MID WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 12:57 PM MDTFlash Flood WarningSLCWayne3 hr

Nearby

Red Flag Warnings in Utah, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.